Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Some interior estimates for semidiscrete Galerkin approximations for parabolic equations


Author: Vidar Thomée
Journal: Math. Comp. 33 (1979), 37-62
MSC: Primary 65N30; Secondary 65M15
DOI: https://doi.org/10.1090/S0025-5718-1979-0514809-4
MathSciNet review: 514809
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Consider a solution u of the parabolic equation

$\displaystyle {u_t} + Au = f\quad {\text{in}}\quad \Omega \times [0,T],$

where A is a second order elliptic differential operator. Let $ {S_h}$; h small denote a family of finite element subspaces of $ {H^1}(\Omega )$ which permits approximation of a smooth function to order $ O({h^r})$. Let $ {\Omega _0} \subset \Omega $ and assume that $ {u_h}:[0,T] \to {S_h}$ is an approximate solution which satisfies the semidiscrete interior equation

$\displaystyle ({u_{h,t}},\chi ) + A({u_h},\chi ) = (f,\chi )\quad \forall \chi ... ..._h^0({\Omega _0}) = \{ \chi \in {S_h},{\text{supp}}\chi \subset {\Omega _0}\} ,$

where $ A( \cdot , \cdot )$ denotes the bilinear form on $ {H^1}(\Omega )$ associated with A. It is shown that if the finite element spaces are based on uniform partitions in a specific sense in $ {\Omega _0}$, then difference quotients of $ {u_h}$ may be used to approximate derivatives of u in the interior of $ {\Omega _0}$ to order $ O({h^r})$ provided certain weak global error estimates for $ {u_h} - u$ to this order are available. This generalizes results proved for elliptic problems by Nitsche and Schatz [9) and Bramble, Nitsche and Schatz [1].

References [Enhancements On Off] (What's this?)

  • [1] J. H. BRAMBLE, J. A. NITSCHE & A. H. SCHATZ, "Maximum norm interior estimates for Ritz-Galerkin methods," Math. Comp., v. 29, 1975, pp. 677-688. MR 0398120 (53:1975)
  • [2] J. H. BRAMBLE, A. H. SCHATZ, V. THOMÉE & L. B. WAHLBIN, "Some convergence estimates for Galerkin type approximations for parabolic equations," SIAM J. Numer. Anal., v. 14, 1977, pp. 218-241. MR 0448926 (56:7231)
  • [3] J. DOUGLAS, JR. & T. DUPONT, "Galerkin methods for parabolic equations," SIAM J. Numer. Anal., v. 7, 1970, pp. 575-626. MR 0277126 (43:2863)
  • [4] J. DOUGLAS, JR. & T. DUPONT, "Galerkin methods for parabolic equations with nonlinear boundary conditions," Numer. Math., v. 20, 1973, pp. 213-237. MR 0319379 (47:7923)
  • [5] T. DUPONT, "Some $ {L^2}$ error estimates for parabolic Galerkin methods," The Mathematical Foundations of the Finite Element Method with Applications to Partial Differential Equations (A. K. Aziz, Editor), Academic Press, New York, 1972, pp. 491-501. MR 0403255 (53:7067)
  • [6] G. FIX & N. NASSIF, "On finite element approximations to time dependent problems," Numer. Math., v. 19, 1972, pp. 127-135. MR 0311122 (46:10218)
  • [7] H.-P. HELFRICH, Lokale Konvergenz des Galerkinverfahrens bei Gleichungen vom parabolischen Typ in Hilberträumen, Habilitationsschrift, Freiburg, 1975.
  • [8] J. L. LIONS, & E. MAGENES, Non-Homogeneous Boundary Value Problems and Applications, vol. 1, Springer-Verlag, Berlin and New York, 1972.
  • [9] J. A. NITSCHE & A. H. SCHATZ, "Interior estimates for Ritz-Galerkin methods," Math. Comp., v. 28, 1974, pp. 937-958. MR 0373325 (51:9525)
  • [10] H. S. PRICE & R. S. VARGA, "Error bounds for semi-discrete Galerkin approximations of parabolic problems with application to petroleum reservoir mechanics," Numerical Solution of Field Problems in Continuum Physics, SIAM-AMS Proc., vol. 11, Amer. Math. Soc., Providence, R. I., 1970, pp. 74-94. MR 0266452 (42:1358)
  • [11] M. F. WHEELER, "A priori $ {L_2}$ error estimates for Galerkin approximations to parabolic partial differential equations," SIAM J. Numer. Anal., v. 10, 1973, pp. 723-759. MR 0351124 (50:3613)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30, 65M15

Retrieve articles in all journals with MSC: 65N30, 65M15


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1979-0514809-4
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society